The reactions include throat tightness, shortness of breath, wheezing, low blood pressure, fainting and collapse. Hives and swelling of body parts where the products were not applied were also reported. And 44 percent of the people affected were sick enough to be hospitalized.
To find out more, we talked with Dr. Sandra Kweder, deputy director of the Food and Drug Administration’s office of new drugs. This is an edited version of our chat.
Lots and lots of people, including me, used acne products with salicylic acid or benzoyl peroxide for years. How could we not have known that there were these rare but serious reactions?
These were over-the-counter products. Companies were not required to report adverse reactions to over-the-counter medicines until 2007. Sometimes they would, but mostly they wouldn’t.
Nonetheless we had a big spike; most of the cases came in 2012, and we’re not sure why that was. And some of these adverse reactions are very serious. We have 131 reports from consumers and manufacturers; 44 percent of them were people who required hospitalization. That’s a lot. That’s when the patient had a serious systemic, probably allergic, reaction. It can be something that can be life threatening, but there were no deaths, thank goodness.
The others were more local things, almost like a severe burn where the medication was placed. It can be something that can be life threatening, no deaths thank goodness.
Salicylic acid and benzoyl peroxide are in lots of products. Did some products caused more problems than others?
No we don’t. One of the problems is that consumers use lots of these products, and sometimes they use multiple ones or they are confused about which ones they use.
You’ve had reports of these problems since 1969. Why the warning now?
One of the reasons that we’re issuing this communication is that topically applied acne products currently don’t include warnings to consumers about the possibility of these serious reactions.
If you experience a serious reaction, you should stop using any topical acne product and get medical attention.
Some of the products have a section on their label that recommends first testing the product on a small area of skin. We’re encouraging all companies to include that.
What do you think is causing the problems?
We don’t know if it’s these chemicals, or something else in the products. Anything that you put on the skin can irritate the skin, and there’s always going to be the occasional person who reacts for reasons we don’t understand. Caution is the name of the game. Don’t assume they’re innocuous. They’re medicines. They’re drugs. They deserve to be taken seriously.